Alert archive / Louisiana / Tornado Warnings in 2017

Tornado Warning 108, NWS Lake Charles, LA

December 20, 2017Allen Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 20, 2017, 2:47 AM CST for Allen Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2017, 2:47 AM CST (08:47 UTC)
Expired
Dec 20, 2017, 3:15 AM CST
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Allen Parish, LA

The radar

The Lake Charles radar (KLCH), 58 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

995 
WFUS54 KLCH 200847
TORLCH
LAC003-200915-
/O.NEW.KLCH.TO.W.0108.171220T0847Z-171220T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
247 AM CST WED DEC 20 2017

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southwestern Allen Parish in southwestern Louisiana...

* Until 315 AM CST

* At 246 AM CST, a confirmed tornado was located near Reeves, moving
  east at 50 mph.

  HAZARD...Damaging tornado. 

  SOURCE...Law enforcement confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* The tornado will be near...
  Harmony around 305 AM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3064 9281 3056 9277 3051 9313 3056 9313
TIME...MOT...LOC 0846Z 251DEG 42KT 3053 9314 

TORNADO...OBSERVED
HAIL...<.75IN

$$

06
1 follow-up statement
560 
WWUS54 KLCH 200902
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
302 AM CST WED DEC 20 2017

LAC003-200915-
/O.CON.KLCH.TO.W.0108.000000T0000Z-171220T0915Z/
Allen LA-
302 AM CST WED DEC 20 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM CST FOR SOUTH
CENTRAL ALLEN PARISH...
    
At 301 AM CST, a confirmed tornado was located over Harmony, or 7
miles northeast of Reeves, moving east at 50 mph.

HAZARD...Damaging tornado. 

SOURCE...Law enforcement confirmed tornado moved through De Quincy 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
south central Allen Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3064 9281 3056 9277 3053 9299 3059 9300
TIME...MOT...LOC 0901Z 251DEG 42KT 3059 9294 

TORNADO...OBSERVED
HAIL...<.75IN

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 19, 11:30 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 19, 11:30 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1130 PM CST Tue Dec 19 2017

.DISCUSSION...
For the 20/06Z TAF Issuance.

&&

.AVIATION...
Currently, A short wave/upper level disturbance is moving out of
the Southern Plains and this is pushing a weak cold front through
east Texas with a band of showers with embedded thunderstorms.
Ahead of the front, forecast area is in the warm sector with low
clouds, patchy fog, and isolated showers the result. The weak cold front
and band of showers is still expected to reach KAEX-KBPT around
20/09Z, KLCH around 20/10Z, and KLFT-KARA between 20/12-13Z.
Until the front moves through, ceilings and visibilities will
lower to IFR/LIFR range. After frontal passage, frontal inversion
will trap low level moisture during the morning hours, keeping
conditions at IFR/MFR levels through 20/16Z-20/18Z, before drier
air mixes out clouds and VFR conditions develop.

Rua

&&

PREV DISCUSSION... /issued 359 PM CST Tue Dec 19 2017/

DISCUSSION...

Short Term...Tonight and Tomorrow...

Visible satellite and regional radar imagery indicate showers have
developed this afternoon along and ahead of a stationary front
extending from the TX/LA border through south-central TX. These
showers and isolated thunderstorms are forecast to progress
eastward across the CWA late tonight and exit the area by late
Wednesday morning. SPC mesoanalysis indicates MLCAPE of 500-1000
J/kg and effective shear exceeding 40 knots over the region.
However, maximum lapse rates from 2-6 km range from 6-7 C/km and
will likely limit more widespread development of deep convection. As
a result, there is a Marginal Risk for severe weather across
interior SE Texas and central LA with any thunderstorm that can
develop a more robust updraft tonight.

Sea fog is once again forecast to be move inland after sunset
tonight. Currently, it appears the most likely area for fog
development will be along and south of I-10. Unlike the previous
two nights, it is not as clear that widespread dense fog will
develop across the area. Therefore, was not confident enough to
issue a Dense Fog Advisory for inland areas at this time. Any fog
that does develop should clear out with the passage of the line of
showers and thunderstorms tomorrow.

Long Term...Thursday through Tuesday...

The next upper level trough will approach the region during the
late Friday through Saturday time range bringing another chance
for rain. A continental polar airmass will build in behind the
cold front after Saturday into early next week. This will result
in below average temperatures with highs in the 50s and lows in
the upper 20s to 30s. At this point, no precipitation is expected
during the overnight periods when temperatures drop below
freezing.

MARINE...

Satellite imagery and surface observations continue to indicate
areas dense fog with visibilities of less than one mile that
extend up to 20 nm offshore. The areas of fog are expected to move
inland after sunset this evening. However, it is not as clear
today that the fog will reduce visibilities across the inland
lakes below 1 mile. Therefore, have left dense fog out of the
forecast for Calcasieu Lake and Sabine Lake at this time.

A weak frontal boundary will push eastward through the coastal
waters early Wednesday morning, bringing scattered showers and
thunderstorms. West winds and relatively drier air behind the
front will bring an end to the sea fog Wednesday afternoon. South
winds are forecast to return on Thursday, ushering higher moisture
and the chance for the sea fog to return. Finally a strong cold
front is forecast to push through the coastal waters late Friday,
with an offshore flow to start the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  76  48  74 /  80  10   0  10
LCH  64  76  52  74 /  80  10   0  20
LFT  66  77  53  73 /  80  40   0  10
BPT  62  77  52  74 /  70  10   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 6 AM CST Wednesday for LAZ041>043-073-
     074.

     Dense Fog Advisory until 8 AM CST Wednesday for LAZ044-045-
     052>055.

TX...Dense Fog Advisory until 4 AM CST Wednesday for TXZ215-216.

GM...Dense Fog Advisory until 8 AM CST Wednesday for GMZ430-432-435-
     450-452-455.

&&

AVIATION...07
Hazardous weather outlook, Dec 19, 4:58 AM CST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
458 AM CST Tue Dec 19 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
201100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
458 AM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Areas of dense fog will persist through the late morning hours.
Storms over south central Texas this morning will move east
northeast and into southeast Texas and southern Louisiana today
ahead of a cold front that is scheduled to move through around
sunrise on Wednesday morning. Areas of fog are expected to develop
this evening ahead of the cold front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very progressive pattern in the atmosphere as we will only get
part of Wednesday and Thursday free from storms before another
cold front moves through late Friday into Saturday. Look for more
showers and thunderstorms ahead of this front. Much colder air
will spill into the region over the weekend driving morning lows
back into the 40s over the weekend. Morning temperatures will be
in the 30s to start out the new week.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-201100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
458 AM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Areas of dense fog will continue through the noon hour before
conditions improve. But fog will linger in the coastal waters
through the day and into the evening hours. Look for some showers
and thunderstorms later today and into tonight ahead of a cold
front Wednesday morning around sunrise. Winds becoming west with
rains ending.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will have a brief break from the rains over the gulf on
Wednesday into Thursday. Storms return late on Thursday into
Friday. The next front will move through late Friday into Saturday
morning but the chance for some showers will persist into the
weekend.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Dec 20, 12:40 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1240 AM CST WED DEC 20 2017

TXZ201-215-216-261-200730-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
1240 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN HARDIN...NORTHWESTERN ORANGE AND SOUTHEASTERN JASPER
COUNTIES UNTIL 130 AM CST...

At 1240 AM CST, Doppler radar was tracking a strong thunderstorm near
Sour Lake, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Sour Lake, Evadale, Bevil Oaks,
Lakeview and Weiss Bluff.

LAT...LON 3018 9459 3043 9394 3034 9391 3026 9392
      3005 9444 3011 9445 3011 9455
TIME...MOT...LOC 0640Z 244DEG 44KT 3014 9446

06
Special weather statement, Dec 20, 12:45 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1245 AM CST WED DEC 20 2017

LAZ027-TXZ180-259-260-200745-
Vernon LA-Northern Newton TX-Northern Jasper TX-Tyler TX-
1245 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON PARISH...EAST
CENTRAL TYLER...NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES
UNTIL 145 AM CST...

At 1245 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayflower to near Town Bluff. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Newton, Anacoco, Toledo Bend Dam, Town Bluff, Burkeville,
Farrsville, Magnolia Springs, Burr Ferry, Mayflower, Spurger,
Jamestown, Roganville, Harrisburg, Stringtown, Wiergate and Evans.

LAT...LON 3131 9321 3123 9323 3077 9368 3067 9431
      3115 9384 3117 9377 3117 9358 3119 9355
      3123 9354
TIME...MOT...LOC 0645Z 256DEG 32KT 3112 9382 3074 9418

06
Special weather statement, Dec 20, 1:28 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
128 AM CST WED DEC 20 2017

LAZ030-031-041-TXZ215-216-260>262-200830-
Calcasieu LA-Allen LA-Beauregard LA-Orange TX-Jefferson TX-
Southern Newton TX-Northern Newton TX-Southern Jasper TX-
128 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...NORTHWESTERN
CALCASIEU AND NORTHWESTERN ALLEN PARISHES...NORTHERN JEFFERSON...
SOUTHWESTERN NEWTON...ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL
230 AM CST...

At 128 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gist to near Pine Forest to 6 miles
northwest of Hamshire. Movement was northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Port Neches, Vidor, Bridge
City, West Orange, Vinton, Dry Creek, Singer, Deweyville, Evadale,
Central Gardens, Sugartown, De Quincy, Ragley, Starks, Fields and
Mauriceville.

LAT...LON 3017 9408 3040 9407 3080 9335 3088 9292
      3073 9297 2998 9382 2999 9386 2998 9384
      2997 9384 2989 9444
TIME...MOT...LOC 0728Z 239DEG 54KT 3033 9397 3022 9401 2994 9436

06
Special weather statement, Dec 20, 1:31 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
131 AM CST WED DEC 20 2017

LAZ027-028-030-TXZ260-200830-
Beauregard LA-Vernon LA-Rapides LA-Northern Newton TX-
131 AM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES...NORTH
CENTRAL BEAUREGARD...VERNON PARISHES IN WEST CENTRAL LOUISIANA AND
NORTHEASTERN NEWTON COUNTIES UNTIL 230 AM CST...

At 131 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kurthwood to near Stringtown. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexandria, Leesville, Rosepine, Boyce, Anacoco, Fort Polk,
Alexandria International Airport, Slagle, Hineston, Pitkin, Deridder,
Ball, New Llano, Tioga, Timber Trails, Hutton, Flatwoods, Otis,
Kurthwood and Sieper.

LAT...LON 3145 9235 3092 9294 3079 9377 3136 9328
      3137 9303 3135 9295 3137 9295 3137 9292
      3139 9291 3139 9289 3142 9287 3145 9270
      3145 9268 3140 9269 3139 9265
TIME...MOT...LOC 0731Z 258DEG 40KT 3133 9311 3086 9364

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 1:28 AM CSTSpecial Weather StatementLCHBeauregard62 min
Dec 20, 1:31 AM CSTSpecial Weather StatementLCHVernon59 min
Dec 20, 2:10 AM CSTTornado WarningLCHBeauregard, Calcasieu35 min
Dec 20, 3:05 AM CSTSevere Thunderstorm WarningLCHSaint Landry32 min
Dec 20, 3:08 AM CSTSevere Thunderstorm WarningLCHAllen, Evangeline52 min
Dec 20, 3:59 AM CSTSpecial Weather StatementLCHAvoyelles46 min
Dec 20, 5:46 AM CSTSpecial Marine WarningLCH119 min

Nearby

Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.